Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 3, 2003, 5:29 PM MDT for Perkins County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2003, 5:29 PM MDT (23:29 UTC)
- Expired
- May 3, 2003, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Perkins County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:15 PM MDT, 14 minutes earlier.
Area forecast discussion, May 3, 5:15 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT SAT MAY 3 2003 HAVE UPDATED ZONES TO INCLUDE SVR THUNDERSTORM WATCH UNTIL 1100 PM MDT FOR MUCH OF WESTERN SOUTH DAKOTA...OTHERWISE NO CHGS. .UNR...NONE.
Hazardous weather outlook, May 3, 6:21 AM MDT, 11 hours 8 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY. MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 3, 3:06 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0240 PM 7 E DEADWOOD SD .88 INCH HAIL
05/03/03 LAWRENCE REPORTED AT BOULDER
CANYON COUNTRY CLUB.
0250 PM STURGIS SD .75 INCH HAIL
05/03/03 MEADE
0257 PM TILFORD SD 1.25 INCH HAIL
05/03/03 MEADELocal storm report, May 3, 3:55 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM FT MEADE SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0335 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0350 PM EDGEMONT SD .75 INCH HAIL
05/03/03 FALL RIVER EDGEMONT FIRE DEPARTMENTLocal storm report, May 3, 4:46 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 6 SE PIEDMONT SD .75 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER. HAIL COVERING
THE GROUND.
0425 PM PIEDMONT SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:21 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 39 min |
| May 3, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 48 min |
| May 3, 3:16 PM MDT | Tornado Warning | UNR | Meade | 44 min |
| May 3, 3:46 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 44 min |
| May 3, 3:59 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 61 min |
| May 3, 4:42 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| May 3, 4:59 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
| May 3, 5:44 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.